Klonopin is a brand name for the benzodiazepine generic ‘clonazepam’ and is typically prescribed to treat seizures and anxiety disorders. Like other benzodiazepines, Klonopin can be highly addictive. Those who abuse Klonopin may choose to snort the drug to obtain a faster high.
Klonopin addiction can be detrimental to one’s physical and mental health. Snorting Klonopin in particular comes with unique physical issues, especially over long periods of time.
It is possible to achieve long-term recovery from Klonopin addiction, but the withdrawal symptoms can initially be difficult to get through.
Can you snort Klonopin?
No, it is not safe to snort klonopin. Klonopin is a prescription medication that is used to treat anxiety and seizure disorders. It is intended to be taken orally, either by mouth or as a tablet or capsule that is swallowed. Snorting any medication can be dangerous and potentially life-threatening because it can cause the medication to be absorbed more rapidly into the body, potentially leading to an overdose or other serious side effects.
What Is Klonopin?
Klonopin is a prescription drug, effective in treating those suffering from anxiety or panic disorders. It can also be used to control seizures. It is considered a fast-acting drug, reaching the brain just one hour after ingestion.
It is a controlled substance, meaning in the U.S., you are required to get a prescription from a medical professional. However, Klonopin is frequently sold and obtained illegally. Due to its fast-acting, effective, and addictive nature, Klonopin is a drug frequently abused by those suffering from a substance use disorder.
Klonopin is effective in reducing panic attacks and seizures as it directly targets abnormal electro-activity in the brain. It is generally prescribed in tablet form and is also available as an orally-disintegrating tablet.
Who Is Prescribed Klonopin?
People who are suffering from mental illnesses such as but not limited to panic disorder, generalized anxiety disorder (GAD), and post-traumatic stress disorder (PTSD) are prescribed Klonopin. Klonopin has similar effects to other controlled substances, such as Valium and Xanax.
Klonipin may be prescribed long-term in low doses, but due to the addictive nature of benzodiazepines, it is generally used as a short-term solution. For example, if someone with bipolar disorder is experiencing a manic episode, Klonopin may be prescribed to manage the mania.
A medical doctor will assess a patient’s needs and decide if it is safe to prescribe Klonopin, what dose is required, and what length of time is needed. If you are taking Klonopin, it is important to follow the recommended dose and advise your doctor of any side effects you may experience.
The danger of using benzodiazepine drugs is their highly addictive nature. Due to their calming effect, a person taking these drugs will experience a high. If someone is suffering from anxiety, they can become mentally dependent on Klonopin due to the relief it provides.
The danger of long-term use of Klonopin and other benzodiazepine prescriptions is a person can develop a physical dependence on the drugs. Developing a dependence means that the body becomes so used to operating with the drug in the system, that cessation of the drug can cause unpleasant withdrawal symptoms.
Symptoms of Klonopin Addiction
Klonopin abuse can lead to a physical and mental dependence on the drug, leading a person to require more. They may ask friends or family for benzodiazepines or abuse other drugs such as alcohol. Alcohol abuse, for someone taking Klonopin, can be extremely dangerous.
Addiction to Klonopin may cause a person to experience mood swings, irritability, and drowsiness. The person may go to different doctors to try and obtain the drug and fail to stop taking it despite repeated attempts.
Snorting Klonopin is sometimes referred to as ‘clonazepam insufflation‘. A person who is addicted may opt to snort Klonopin, as it provides a faster high.
One of the dangers of snorting drugs is the issue of drug purity. If Klonopin is obtained illegally, it could be mixed with a much stronger substance like fentanyl. There have been many cases in the U.S. of people overdosing on fentanyl from tablets sold as benzodiazepines.
Substance use disorders can be detrimental to a person’s physical and mental wellbeing. If someone is snorting Klonopin, this is a sign they may be suffering from addiction.
Long-term effects of snorting Klonopin
The dangers of snorting Klonopin can be physical and mental. Over time, a person who is frequently snorting Klonopin may experience negative physical effects.
Substance abuse research has found that snorting drugs primarily affects the nose. Snorting results in a faster high as the nose is full of blood vessels, but this also means it is more susceptible to inflammation.
Foreign substances placed in the nose easily damage the delicate hairs and mucous membranes. Someone who frequently engages in this kind of drug abuse can experience:
- Chronic runny noses
- Chronic nose bleeds
- Sinus infections
- Damaged nasal tissue
- Damaged nasal cavity
A person who regularly uses Klonopin or benzodiazepines will build up a tolerance. This means they will require higher doses to obtain the same initial high they experienced, and why there is an increased risk of accidental overdose.
If a person using Klonopin has obtained the drug illegally, they may take more than their body can handle and safely process. They could overdose in this way by accident.
Klonopin rarely causes a fatal overdose, but if mixed with other substances such as opiates or alcohol, it is possible. Of all the opiate overdose deaths in the U.S. in 2020, benzodiazepines were present in 16% of them.
A person who has overdosed on benzodiazepine medications requires emergency medical assistance. If someone is exhibiting the signs of a benzodiazepine overdose, it is important to dial 911 and report a medical emergency.
Symptoms of A Benzodiazepine Overdose
Benzodiazepines are a central nervous system depressant, meaning they slow the central nervous system’s functions of heart rate and breathing.
A person may accidentally ingest high doses without realizing how much they have taken. Some dangerous symptoms which could indicate an overdose are:
- Impaired coordination
- Dizziness or confusion
- Rapid or weak heartbeat
- Loss of consciousness
As benzodiazepines are central nervous system (CNS) depressants, an overdose could cause coma or sudden death. It is possible to prevent this with immediate treatment help.
Depending on how long a person has been taking Klonipin and how much Klonopin they take, stopping Klonipin can be difficult. If someone has built up a physical dependence as a result of long-term abuse, it can even be dangerous.
In the case of physical dependence, benzodiazepine withdrawal may require immediate professional treatment help. A person who has built up a tolerance may not be able to safely quit cold turkey.
Withdrawal from Klonipin can be tough, especially if someone is taking high doses over a long period of time. Withdrawal symptoms can present themselves at any time, but it is generally found they peak around two weeks after stopping the drug.
Symptoms of benzodiazepine withdrawal vary from person to person and they could be physical, mental, and emotional. A person may experience:
- Stomach pain
- Nausea and vomiting
- Suicidal thoughts
Some of these withdrawal symptoms can be life-threatening. In the case of severe physical dependence, it is important to consider a treatment plan rather than attempt to detox unassisted.
Overcome Klonopin Addiction (long-term)
Finding the right treatment process for addiction treatment may require some trial and error, and it is definitely not a one-size-fits-all. It is important to remember that addiction recovery is possible, though it can be a difficult journey for the person affected and their family members.
Many people who have recovered from substance abuse find support groups and family therapy effective for long-term abstinence. Addiction treatment is often a life-long journey.
Find help: Drug Rehab Southern California
There are many different methods of addiction treatment. A treatment specialist may look at the type of drug a patient is addicted to, how long they have been using the drug, and the quantity of the drugs taken. This will help a specialist determine a treatment placement, tailored to the individual’s needs.
In the case of severe benzodiazepine addiction, a person may require a medically supervised detoxification program to alleviate symptoms of withdrawal. Substance abuse treatment looks different for everyone, but there are a number of options available.
Cornerstone is equipped with a dedicated team of trained treatment specialists to help you with your recovery. There is a medical detox program as well as other effective treatment methods at our treatment facilities in Southern California. For more information on our treatment facility and treatment options, you can see our website.